Alert archive / Wyoming / Tornado Warnings in 2011

Tornado Warning 14, NWS Rapid City, SD

July 2, 2011Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jul 2, 2011, 4:50 PM MDT for Crook County, Weston County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2011, 4:50 PM MDT (22:50 UTC)
Expired
Jul 2, 2011, 5:13 PM MDT
In force
23 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

Counties Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:13 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 2, 10:30 AM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 10:30 AM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...CORRRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT SAT JUL 2 2011

CORRECTED ISSUANCE TIME

.DISCUSSION...SMALL BAND OF THUNDERSTORMS TRACKING ACROSS WRN SD
THIS MORNING ARE WEAKENING. WATER VAPOR SHOWS A SHORT WAVE OVER SRN
NE PANHANDLE WITH THUNDERSTORMS SPREADING TO THE NORTHEAST...AND
JUST ENTERING FAR SWRN SD. NEXT WAVE IS CROSSING WY AND WILL REACH
FORECAST AREA LATE AFTERNOON-EVENING TO HELP TRIGGER THUNDERSTORMS.
AS SURFACE RIDGE PUSHES INTO CNTRL SD...SE RETURN FLOW IS
INCREASING... ESPECIALLY OVER NERN WY.

CAPE AND SHEAR INCREASE QUICKLY DURING THE EARLY AFTERNOON...SO
THUNDERSTORM ACTIVITY WILL BEGIN EARLY ACROSS WESTERN ZONES AND MOVE
EASTWARD DURING THE EVENING.

MADE A FEW AJUSTMENTS TO AFTERNOON POPS AND DEWPOINTS...OTHERWISE DO
NOT PLAN ON UPDATING FORECAST.

&&

.AVIATION...SCT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...
BRINGING LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME OF THE STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING. OTHERWISE...VFR CONDITIONS
ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 2, 3:46 AM MDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
346 AM MDT SAT JUL 2 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
346 AM MDT (446 AM CDT) SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. THE MAIN
THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 2, 2:18 PM MDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
218 PM MDT SAT JUL 2 2011

WYZ054-056-057-022100-
NORTHERN CAMBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
218 PM MDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN
CROOK COUNTIES UNTIL 300 PM MDT...

AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF KEYHOLE RESERVOIR...OR 25
MILES EAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KEYHOLE RESERVOIR...
  PINE HAVEN...
  OSHOTO...
  CARLILE...
  DEVILS TOWER...
  DEVILS TOWER JUNCTION...
  NEW HAVEN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND
153...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CALDERON
Special weather statement, Jul 2, 4:27 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT SAT JUL 2 2011

SDZ012-025-072-073-022315-
BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
427 PM MDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE...WESTERN
MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 515 PM MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITEWOOD...OR 9 MILES NORTHWEST OF DOWNTOWN
STURGIS...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAR BUTTE STATE PARK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 20 AND
29...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HELGESON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:55 PM MDTFlash Flood WarningUNRButte, Lawrence, Meade3 hr
Jul 2, 5:59 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade61 min
Jul 2, 2:26 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook64 min
Jul 2, 2:37 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston53 min
Jul 2, 2:51 PM MDTSevere Thunderstorm WarningUNRCrook39 min
Jul 2, 2:57 PM MDTFlash Flood WarningUNRCampbell, Crook4 hr
Jul 2, 3:23 PM MDTSevere Thunderstorm WarningUNRCrook, Weston67 min
Jul 2, 3:27 PM MDTSevere Thunderstorm WarningUNRCrook63 min
Jul 2, 3:59 PM MDTTornado WarningUNRCrook, Weston46 min
Jul 2, 4:27 PM MDTSevere Thunderstorm WarningUNRCrook, Weston63 min
Jul 2, 4:30 PM MDTFlash Flood WarningUNRCrook, Weston6 hr
Jul 2, 4:53 PM MDTTornado WarningUNRWeston52 min
Jul 2, 5:01 PM MDTSevere Thunderstorm WarningUNRWeston59 min
Jul 2, 5:35 PM MDTSevere Thunderstorm WarningUNRWeston40 min
Jul 2, 5:52 PM MDTTornado WarningUNRWeston21 min

Nearby

Tornado Warnings in Wyoming, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.